I came across a curious drug side effect recently which had me wondering about our management of Raynaud's and scleroderma. By far the most effective drug for Raynaud's phenomenon is nifedipine (adalat or procardia) and virtually all these patients try it at one time or another. Unfortunately, one of my patients recently developed fairly severe gingival hyperplasia after several months on the drug, bad enough to discontinue it even though it was highly successful for his raynaud's. I hadn't been aware of this side effect and neither were my rheumatology colleagues. The literature however, (mostly dental literature) clearly shows that this is a well known and not uncommon side effect of nifedipine, as well as other calcium channel blockers. In fact, it is one of only three drug groups which do cause gingival hyperplasia, the others being dilantin and cyclosporine. The oral side effect itself was bothersome enough, but what had me feeling a little uneasy was the fact that we were giving a pro-fibrotic drug to scleroderma patients, a fibrotic disease. Is it possible that these drugs might make the disease worse?
Gingival hyperplasia with nifedipine was first reported in 1984. Subsequent studies, mostly in the dental literature have given highly different rates of hyperplasia with nifedipine, from as low as.5% and as high as 80%. The mechanism has yet to be figured out and is likely multifactorial. There does seem to be increased collagen production from fibroblasts but also decreased neutrophilic phagocytosis and clearance. The gingiva would be highly susceptible to the latter because of it's very high turnover of collagen deposition and removal. In fact, it seems that only gingival tissue is effected, , and this would certainly be good news for our patients. Still, I did find one article suggesting that rat myocardium had increased collagen deposition with nifedipine use and it might be worth researching the effects of nifedipine in normal skin tissue and scleroderma patients.
Overall then it seems unlikely that nifedipine would cause anything more troublesome than gum disease , but even this side-effect should be more widely known amongst rheumatologists.